# SDR 2018FA0000350

- Difficulty date: February 18, 2018
- Submitted: August 30, 2018
- Operation: General aviation
- Aircraft: N56821
- Make and model: Piper PA-28-140
- Engine: Lyc O320E3D
- System (JASC): 7820 · Engine Noise Suppressor
- Part: Muffler
- Condition: Eroded
- Location: Engine Exhaust
- Part time: 300 hours
- Component: Exhaust System
- Component part number: PFS14160
- Stage of operation: IN
- How discovered: V
- Nature of condition: O
- Precautionary procedure: K

## Discrepancy

DURING AN ANNUAL INSPECTION OF AN AIRCRAFT THAT HAD ACCUMULATED 300 HOURS SINCE THE INSTALLATION OF SUPPLEMENTAL TYPE CERTIFICATE (STC) SA02168AT THE FOLLOWING CONDITION WAS OBSERVED. THE MUFFLER OF THE POWERFLOW EXHAUST USES 4 SCREWS AND NUTS AROUND THE LIP OF ITS OUTLET. THE SCREWS ARE AN526C832R6 AND THE NUTS ARE MS21042L08, THE LATTER OF WHICH ARE CADMIUM-PLATED. AS PER AC 43.13-1B THEY SHOULD NOT BE USED IN AREAS EXCEEDING 450F, WHICH WILL "CAUSE THE CADMIUM WILL DIFFUSE INTO THE BASE MATERIAL CAUSING IT TO BECOME VERY BRITTLE AND SUBJECT TO EARLY FAILURE."  COMPLETE FAILURE OF THESE NUTS WILL ULTIMATELY ALLOW VIBRATION TO CAUSE COMPONENTS OF THE MUFFLER TO DEPART AND CAUSE AN UNSAFE CONDITION. THE DESIGN SHOULD BE ALTERED TO USE NUTS THAT ARE CAPABLE OF WITHSTANDING THE HIGH HEAT PRESENT IN THE EXHAUST FLOW. THE POWERFLOW MUFFLER DESIGN IS COMMON TO MANY DIFFERENT AIRCRAFT MODELS SUPPORTED BY THEIR STCS. THE POWERFLOW MANUFACTURER WAS NOTIFIED AND HAVE NOT ACKNOWLEDGED ANY INTENT TO ALTER THE DESIGN.
